Alert archive / Virginia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 212, NWS Blacksburg, VA

July 16, 2022Appomattox County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 16, 2022, 1:12 PM EDT for Appomattox County, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2022, 1:12 PM EDT (17:12 UTC)
Expired
Jul 16, 2022, 1:45 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Appomattox County, VA

The radar

The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2022-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2022-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:13 AM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 16, 10:13 AM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1013 AM EDT Sat Jul 16 2022

.SYNOPSIS...
Low pressure over the Mid Mississippi Valley will slowly track along
a wavy front that extends into the Mid Atlantic region through
Monday. This will continue the daily chance of showers and
thunderstorms through early next week. Temperatures will remain near
normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1010 AM EDT Saturday...

Not much changes to previous forecast. A few showers popping
across the central VA piedmont north into the Shenandoah Valley.
As shortwave over the Ohio Valley moves closer this afternoon,
expect a few more storms to fire up especially along/east of
the Blue Ridge. Little to no shear and weak flow will likely
bring threat of torrential downpours/localized flooding. Severe
threat is low, but cannot rule out a wet microburst in the
piedmont.

Previous discussion...

   More numerous thunderstorms this afternoon.

Short wave over the Ohio Valley will move east and cross the Mid
Atlantic region today and tonight. Lift will be enhanced by upper
diffluence and Convective Available Potential Energy will be in the
2000-2500 J/KG range thanks in part to slight cooling aloft during
the time of maximum heating. The amount of clouds may offset some
heating but CAM show two areas of showers and thunderstorms this
afternoon and evening. The first tracks from central West Virginia
east in northeast Virginia and the second develops near the southern
Blue Ridge and foothills and tracks across southern Virginia and
northern North Carolina. A majority of the storms will be from
18Z/2PM to 00Z/8PM but models show the precipitation along the
Virginia/North Carolina border lingering until at least 03Z/11PM.

The air mass has not changed much over the past few days and today
will be no exception. Combination of persistence and NBM
guidance will again give reasonable forecast for both highs
today and lows tonight. Surface dew points in the Virginia and
North Carolina piedmont will be around 70 and precipitable water
values are close to 2.0 inches by the end of the day. Similar
to Friday, storm motion will be slow, so localized flooding is
a threat, especially in any locations that have multiple rounds
of rain or in urban areas.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
As of 315 AM EDT Friday...

  Shower and storm chances increase to start the week...

An upper level trough continues its trek eastward toward the Mid
Atlantic from the Midwest. The trough digs deeper into the Southern
US during the beginning of the work week. The surface cold front
associated with the trough approaches the area Monday into Tuesday.
This system will provide some synoptic scale lift, and with
south/southeasterly flow from the surface high pressure spinning
offshore in the Atlantic feeding moisture into the area, chances of
showers and storms increase on Monday. Highest chances at this time
look to be along and west of the Blue Ridge during this forecast
period.

As the front approaches, cloud cover will increase. This will also
hold daytime temperatures down a few degrees in the mountains, from
the mid to upper 70s. The Piedmont will likely still see high
temperatures in the mid to upper 80s.

Forecast confidence is average.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 315 AM EDT...

   Daily threat of storms through next week in a typical
   mid-July pattern.

Large ridging remains anchored over the southwest CONUS with weak
troughing over the east. Embedded within the troughing a shortwave
from the Northern Plains will approach and cross north of the area
on Wednesday with a front extending south. This feature and front
will enhance rain and storm chances for Wednesday and Thursday.
Ridging over the southwest begins to build eastward towards the end
of next week so above normal temperatures are starting to look more
likely.

All in all, typical mid to late July weather with diurnal storms
with a slight uptick with the front Thursday, then models are
showing a brief dry/lower humidity spell to close out the week.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
As of 640 AM EDT Saturday...

A short wave moving east out of the Ohio Valley today will
bring scattered light showers to the central Appalachians this
morning with VFR ceilings and visibilities. This afternoon MVFR
thunderstorms will develop ahead of this feature in central and
eastern Virginia. Some of the more intense storms may produce
very strong to damaging wind.

In addition MVFR thunderstorms will also develop later this
afternoon in the mountains and foothills of southwest Virginia
and northern North Carolina and move slowly east across the
region. The most likely locations for thunderstorms north of
Route 460 will be from 16Z/noon to 00Z/8PM and the most likely
timing of storms south of 460 will be from 18Z/2PM through
03Z/11PM.

Locations that have rainfall today have a better probability of
developing MVFR to IFR fog late tonight.

Average confidence for ceiling, visibility and wind.
Average confidence for timing and location of thunderstorms this
afternoon and evening.

Extended Aviation Discussion...

A moist southerly flow should increase during Sunday and into
early next week as a cold front approaches from the Ohio River
Valley.

Each day will have afternoon and evening MVFR thunderstorms,
but areal coverage will peak Monday and Tuesday as the cold
front passes overhead. By Wednesday, showers and thunderstorms
will be more isolated in coverage.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...AS
LONG TERM...BMG
AVIATION...AMS/AS
Hazardous weather outlook, Jul 16, 5:26 AM EDT, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
526 AM EDT Sat Jul 16 2022

VAZ035-045>047-058-059-170930-
Amherst-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
526 AM EDT Sat Jul 16 2022

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. The primary threat is damaging wind.

Slow moving storms combined with heavy rainfall rates may produce
localized flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The daily threat for afternoon and evening thunderstorms continues
Sunday and Monday. Any of the stronger storms may produce heavy
rainfall rates that may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ011-013-014-016>020-022>024-032>034-043-044-
WVZ044-507-508-170930-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Giles-Pulaski-
Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Henry-Pittsylvania-Monroe-
Eastern Greenbrier-Western Greenbrier-
526 AM EDT Sat Jul 16 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Slow moving storms combined with heavy rainfall rates may produce
localized flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

On Sunday strong to severe storms are possible. The primary threat is damaging
wind.

The daily threat for afternoon and evening thunderstorms continues
on Monday.

Any of the stronger storms may produce heavy rainfall rates that may
result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-043-170930-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-
Summers-
526 AM EDT Sat Jul 16 2022

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The daily threat for afternoon and evening thunderstorms continues
Sunday and Monday. Any of the stronger storms may produce heavy
rainfall rates that may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:17 PM EDTSpecial Weather StatementRNKCampbell28 min
Jul 16, 1:20 PM EDTSpecial Weather StatementRNKHalifax25 min
Jul 16, 1:32 PM EDTSevere Thunderstorm WarningRNKCampbell, Halifax, Pittsylvania43 min
Jul 16, 1:37 PM EDTSevere Thunderstorm WarningRNKBuckingham38 min
Jul 16, 1:56 PM EDTSevere Thunderstorm WarningRNKCharlotte34 min
Jul 16, 2:09 PM EDTFlash Flood WarningRNKAppomattox3 hr
Jul 16, 2:14 PM EDTAreal Flood AdvisoryRNKCampbell, Pittsylvania3 hr
Jul 16, 2:42 PM EDTSpecial Weather StatementRNKAppomattox, Charlotte33 min
Jul 16, 2:52 PM EDTSpecial Weather StatementRNKCity of Danville38 min
Jul 16, 3:00 PM EDTSpecial Weather StatementRNKBedford30 min
Jul 16, 3:06 PM EDTSevere Thunderstorm WarningRNKPittsylvania24 min
Jul 16, 3:07 PM EDTSpecial Weather StatementRNKHalifax53 min
Jul 16, 3:13 PM EDTSevere Thunderstorm WarningRNKHalifax47 min
Jul 16, 3:19 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville27 min
Jul 16, 3:50 PM EDTSpecial Weather StatementRNKCity of Danville25 min
Jul 16, 4:01 PM EDTSpecial Weather StatementRNKHalifax29 min
Jul 16, 4:05 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax29 min
Jul 16, 4:18 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville3 hr
Jul 16, 4:26 PM EDTSpecial Weather StatementRNKHalifax34 min
Jul 16, 4:44 PM EDTAreal Flood AdvisoryRNKCharlotte, Halifax3 hr
Jul 16, 5:46 PM EDTSpecial Weather StatementRNKPatrick29 min
Jul 16, 6:21 PM EDTSpecial Weather StatementRNKCity of Martinsville24 min
Jul 16, 6:56 PM EDTSpecial Weather StatementRNKFranklin34 min
Jul 16, 7:12 PM EDTSevere Thunderstorm WarningRNKFranklin18 min
Jul 16, 3:26 PM EDTSpecial Weather StatementRNKCaswell34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.